PDAI — Pemphigus Disease Area Index
Pemphigus Disease Area Index — Murrell et al., 2008 (International Pemphigus Definitions Committee); validated by Rosenbach et al., 2009
Purpose
Physician-scored extent and activity of pemphigus (skin, scalp and mucosae), with a separate damage subscore. Reference outcome measure in trials and in the EADV/EDF S2k pemphigus guideline.
Population
Pemphigus vulgaris and foliaceus (any age). Score at diagnosis and at each visit; activity (not damage) drives severity and treatment response.
Formula
Activity = Skin (12 sites, 0–120) + Scalp (0–10) + Mucosa (12 sites, 0–120) = 0–250. Damage = Skin (0–12) + Scalp (0–1) = 0–13, reported separately.
Severity thresholds
Activity ≤ 15 mild (“moderate”) · > 15–45 moderate (“significant”) · > 45 severe (“extensive”) — Boulard et al. 2016, adopted by the EADV S2k guideline 2020. Alternative (Shimizu 2014): 0–8 mild · 9–24 moderate · ≥ 25 severe.
The PDAI is copyright © 2007 University of Pennsylvania (Murrell, Werth et al.). It may be used freely for clinical care and academic research; permission from the copyright holder is required for commercial use.
Skin activity — erosions, blisters or new erythema
Score each anatomical location by the number and size of active lesions (erosions, blisters or new erythema). Largest diameter in cm.
- 0Absent
- 11–3 lesions, up to one > 2 cm in any diameter, none > 6 cm
- 22–3 lesions, at least two > 2 cm, none > 6 cm
- 3> 3 lesions, none > 6 cm
- 5> 3 lesions and/or at least one lesion > 6 cm
- 10> 3 lesions and/or at least one lesion > 16 cm, or entire area
Skin activity subtotal
0 / 120
Scalp activity — erosions, blisters or new erythema
- 0Absent
- 1Lesions in one quadrant
- 2Two quadrants
- 3Three quadrants
- 4Affects whole skull
- 10At least one lesion > 6 cm
Scalp activity subtotal
0 / 10
Mucosal activity — erosions or blisters
- 0Absent
- 11 lesion
- 22–3 lesions
- 5> 3 lesions, or 2 lesions > 2 cm
- 10Entire area
Mucosal activity subtotal
0 / 120
Damage — post-inflammatory hyperpigmentation or erythema from resolving lesions
Score 0 (absent) or 1 (present) for each skin location and for the scalp. Damage is reported separately and is not added to the activity score.
Damage subtotal
0 / 13
References
- Murrell DF, Dick S, Ahmed AR, et al. Consensus statement on definitions of disease, end points, and therapeutic response for pemphigus. J Am Acad Dermatol. 2008;58(6):1043–6.
- Rosenbach M, Murrell DF, Bystryn JC, et al. Reliability and convergent validity of two outcome instruments for pemphigus. J Invest Dermatol. 2009;129(10):2404–10.
- Boulard C, Duvert Lehembre S, Picard-Dahan C, et al.; International Pemphigus Study Group. Calculation of cut-off values based on the Autoimmune Bullous Skin Disorder Intensity Score (ABSIS) and Pemphigus Disease Area Index (PDAI) pemphigus scoring systems for defining moderate, significant and extensive types of pemphigus. Br J Dermatol. 2016;175(1):142–9.
- Shimizu T, Takebayashi T, Sato Y, et al. Grading criteria for disease severity by pemphigus disease area index. J Dermatol. 2014;41(11):969–73.
- Hébert V, Boulard C, Houivet E, et al. Large international validation of ABSIS and PDAI pemphigus severity scores. J Invest Dermatol. 2019;139(1):31–7.
- Joly P, Horvath B, Patsatsi A, et al. Updated S2K guidelines on the management of pemphigus vulgaris and foliaceus initiated by the European Academy of Dermatology and Venereology (EADV). J Eur Acad Dermatol Venereol. 2020;34(9):1900–13.
- Murrell DF, Peña S, Joly P, et al. Diagnosis and management of pemphigus: recommendations of an international panel of experts. J Am Acad Dermatol. 2020;82(3):575–85.e1.
Clinical decision support only.
This tool is intended to assist clinical assessment and does not replace professional judgment. Always interpret results in the context of the individual patient.